Delivery alert

There may be an issue with the delivery of your newspaper. This alert will expire at NaN. Click here for more info.

Recover password

RRPS board member pushes for naloxone use

If EpiPens can be used by bee-sting victims and others, including non-professionals, to combat allergic reactions, maybe the next step in treating drug overdoses from opioids is the use of naloxone.

New Mexico has the second-highest drug overdose death rate in the U.S., increasing by 146 percent from 2001 to 2014.

That’s not good news to Rio Rancho Public Schools board member Catherine Cullen, on a mission to have the potential life-saver available in Rio Rancho high schools and possibly the middle schools as well.

She made a presentation about naloxone – which is used to block or reverse the effects of drugs made from opium in overdose situations – to the school board this week. She reported it was well-received.

“A procedure and costs (plan) will be presented in January. Everyone supported it and Tonna (Burgos, executive director of student services) was already aware of it,” Cullen said. (It) will also possibly go into middle schools as well.”

It’s not that Cullen has heard that any high school in Rio Rancho has a plethora of opiate abusers. But if one life can be saved, how can that be wrong?

“Rio Rancho Public Schools should lead by example,” she said. Albuquerque Public Schools doesn’t have a naloxone program.

“You hope that you never have to use it; it’s another tool for our toolbox,” Cullen said. “Time is of the essence (in an overdose).”

Finding funds could be problematic.

The 21st Century Cures Act, signed by President Barack Obama – for “an epidemic that can touch anybody,” he said – authorizes giving states $1 billion over two years to prevent and treat the abuse of opioids and addictive drugs like heroin. All 50 states are competing for the financial help.

Naloxone is effective only in the treatment of an opioid-based overdose (morphine, fentanyl, hydrocodone, methadone, heroin, etc.), not just for any overdose, reversing the respiratory depression caused by these medications/drugs. Although an injection can save a life, there’s no guarantee a heroin user will seek help to stop his/her addiction to it or other opioids.

The amount of prescription opioids sold in New Mexico between 2001 and 2014 increased by 236 percent – and people with prescriptions are also at risk of an overdose, not just non-medical users. Three of four drug overdose deaths in the state in 2014 – with 540 reported drug overdose deaths that year – involved prescription opioids or heroin, according to the state Department of Health. Using it mistakenly, such as for a non-opioid overdose, is not harmful to the recipient.

“A lot of people don’t talk about (heroin addiction),” Cullen said. “It doesn’t discriminate.”

Earlier this month, she gave an hour-long presentation to fellow board members at the New Mexico School Boards Association’s meeting at Embassy Suites in Albuquerque.

Gov. Susana Martinez signed House Bill 277 into law on Feb. 9. It provides for the “authorized possession, storage, distribution, prescribing and administration of opioid antagonists; providing for immunity from civil and criminal liability; declaring an emergency.”

Those last three words are the key.

According to the state Department of Health and the Office of the Medical Investigator, of the 20 deaths confirmed from January-September this year involving synthetic opioids, 11 also had methamphetamine present in toxicology results. Ages of the victims ranged from 17 to 63; 85 percent were male.

The health department urged law enforcement, medical professionals, and others to consider using repeat doses of naloxone (Narcan is the nasal-spray version) as needed in the event of a potential overdose.

Naloxone is injected into a muscle, preferably into the outer thigh; under the skin; or into a vein through an IV. Overdose symptoms may include slowed breathing, or no breathing; very small or pinpoint pupils in the eyes; slow heartbeats; or extreme drowsiness, especially if the victim cannot be awakened.

If the victim is not breathing or is unresponsive, the naloxone injection should be performed right away and emergency medical care should be sought. Anyone administering a naloxone injection should not assume that an overdose episode has ended if symptoms improve – get emergency help after giving the naloxone injection. Continued signs of overdose may require another injection every 2-3 minutes until emergency help arrives.

Rio Rancho Fire Rescue carries the drug and, according to RRFD Dep. Chief Paul Bearce, “Naloxone has been part of the scope of practice for EMTs and paramedics for at least two decades. … We have used naloxone 48 times in 2016.”

The Albuquerque City Council recently approved a bill adding naloxone to first-aid kits in city buildings open to the public.

TOP |